Alert archive / Michigan / River Flood Warnings in 2020

River Flood Warning 35, NWS Northern Indiana

January 20, 2020Branch County, Saint Joseph County, Michigan; Elkhart County, Indiana

NWS Northern Indiana issued this river flood warning at Jan 20, 2020, 11:07 PM EST for Branch County, Saint Joseph County, Michigan; Elkhart County, Indiana. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Jan 20, 2020, 11:07 PM EST (04:07 UTC)
Expired
Jan 21, 2020, 8:23 PM EST
In force
21 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Minor

Counties Elkhart County, IN, Branch County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 62 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Joseph River (MI/IN) at Three Rivers (TRVM4). The gauge peaked at 7.27 ft at Jan 20, 2020, 6:00 AM EST.

actionminormoderate681001/2101/2201/23
Action stage
6 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04097500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

820 
WGUS43 KIWX 210407
FLWIWX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Northern Indiana
1107 PM EST Mon Jan 20 2020

...The National Weather Service in Northern Indiana has issued a 
Flood Warning for the following rivers...

  Saint Joseph River Michigan at Three Rivers affecting Elkhart...
  Branch and St. Joseph Counties

.Recent heavy rains in addition to very cold temperatures since Saturday have caused ice to form on the St Joeseph River near Three Rivers. Given the prevailing cold temperatures and fluxuations of the river stages due to ice formation on the river, subsequent updates are likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

INC039-MIC023-149-220407-
/O.NEW.KIWX.FL.W.0035.200121T0407Z-200122T1600Z/
/TRVM4.1.ER.200121T0145Z.200121T0600Z.200121T1600Z.NO/
1107 PM EST Mon Jan 20 2020

The National Weather Service in Northern Indiana has issued a 

* Flood Warning for 
  The Saint Joseph River Michigan at Three Rivers
* until Wednesday morning.
* At 11 PM Monday the stage was 7.2 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 7.0 feet.
* Forecast...The river will rise to crest near 7.4 feet around  1 AM 
  Tuesday January 21 and fall below flood stage around 11 AM Tuesday 
  January 21.
* At 7.0 feet...Expect minor flooding of the Scidmore Park picnic 
  facilities in Three Rivers.
* This crest compares to a previous crest of 7.0 feet which occurred 
  on May 31 2011.

&&

LAT...LON 4186 8568 4197 8564 4197 8554 4196 8554
      4193 8561 4184 8566             

$$
2 follow-up statements
664 
WGUS83 KIWX 211502
FLSIWX


Flood Statement
National Weather Service Northern Indiana
1002 AM EST Tue Jan 21 2020

...The Flood Warning has been extended for the following rivers...
 
  Saint Joseph River Michigan at Three Rivers affecting Elkhart...
  Branch and St. Joseph Counties 
 
.Ice, along with high river levels will lead to minor flooding 
into early Wednesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

INC039-MIC023-149-221502-
/O.EXT.KIWX.FL.W.0035.000000T0000Z-200123T0600Z/
/TRVM4.1.ER.200121T0145Z.200121T0830Z.200122T0600Z.NO/
1002 AM EST Tue Jan 21 2020

 The Flood Warning has been extended for
  The Saint Joseph River Michigan at Three Rivers
* until late Wednesday night.
* At 9 AM Tuesday the stage was 7.2 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 7.0 feet.
* Forecast...The river will fall below the 7.0 foot flood stage 
  around 1 AM Wednesday January 22.
* At 7.0 feet...Expect minor flooding of the Scidmore Park picnic 
  facilities in Three Rivers.

&&

LAT...LON 4186 8568 4197 8564 4197 8554 4196 8554
      4193 8561 4184 8566             

$$
523 
WGUS83 KIWX 220123
FLSIWX


Flood Statement
National Weather Service Northern Indiana
823 PM EST Tue Jan 21 2020

...The Flood Warning is cancelled for the following rivers...
 
  Saint Joseph River Michigan at Three Rivers affecting Elkhart...
  Branch and St. Joseph Counties
 
Impacts from ice has been reduced and the river level has now dropped below flood stage. This will be the last statement for this high water event.

INC039-MIC023-149-220153-
/O.CAN.KIWX.FL.W.0035.000000T0000Z-200123T0600Z/
/TRVM4.1.ER.200121T0145Z.200121T0830Z.200121T2033Z.NO/
823 PM EST Tue Jan 21 2020

The Flood Warning is cancelled for
  The Saint Joseph River Michigan at Three Rivers
* At 8 PM Tuesday the stage was 6.7 feet
* Flood stage is 7.0 feet.
* The river fell below flood stage Tuesday afternoon.
* Forecast...The river will fall to near 6.7 feet around  1 AM 
  Wednesday January 22.

&&

LAT...LON 4186 8568 4197 8564 4197 8554 4196 8554
      4193 8561 4184 8566             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Jan 20, 6:25 PM EST, 4 hours 42 minutes earlier.

Area forecast discussion, Jan 20, 6:25 PM EST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
625 PM EST Mon Jan 20 2020

.SYNOPSIS...
Issued at 336 PM EST Mon Jan 20 2020

Persistent light lake effect snow and flurries continue into the
early overnight tonight with little to no accumulation expected.
Temperatures tonight are expected to become cool again, dropping
into the teens with some single digit temperatures possible in
southeast Lower Michigan and northwest Ohio. Highs on Tuesday
rebound towards the upper 20s and low 30s with some sun and
clouds around, but dry weather. Temperatures trend warmer by mid
to late week ahead of our next system for late week with a chance
for rain and snow.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 336 PM EST Mon Jan 20 2020

Substantial height rises don't really occur until we get after
midnight allowing the sputtering lake effect machine to continue
to put out times of flurries and light snow in northwest areas
this evening and early overnight. Little to no snowfall
accumulation is expected. This transitory cloud cover and a low
level inversion may help to keep temperatures from falling
tonight, but if clouds do break, expect temperatures to fall back
into the single digits, especially with the ridging edging in late
tonight. Height falls begin to increase in earnest behind the
southeastward moving clipper system from Canada after midnight
tonight with the entrance of the strong trailing high pressure
system.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 336 PM EST Mon Jan 20 2020

The aforementioned high pressure system swings through keeping
Tuesday and Wednesday dry. Wednesday mainly sees high clouds before
the column saturates from top to bottom allowing more midlevel
clouds on Thursday. Some question exists about when the
precipitation begins to work its way into the northwest, but with
the dry midweek period and the noticeable dry layer near the surface
on time sections, have been hedging towards a later start time for
precipitation. Should it start on Thursday, morning temperatures
should be at or just slightly below freezing to start and then
slowly rise towards 40 degrees for highs. The same would be true for
Friday, when precipitation begins to affect the rest of the forecast
area , but slightly warmer morning lows on Friday with the increased
warm air advection may allow for more rain than mixed wintry
precipitation. Either way, it would appear that the daytime would
have a greater chance for rain and the night time would have a
better chance for wintry precipitation from Thursday into Sunday.
This precipitation event is forced along by an upper low pressure
system lumbering along across the southern States, which resembles
more of a fall or spring pattern than winter, and many times this
results in minimal rainfall across the area because the main forcing
and moisture pull for the event resides to our south.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 625 PM EST Mon Jan 20 2020

Extensive lake sourced stratocu plume draped overtop the terminals
will continue to persist through much of the period along with sct --
shsn overnight. Nevertheless cig heights should hold in low VFR
versus MVFR cat overnight with better mixing aloft in place.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 20, 3:45 PM EST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
345 PM EST Mon Jan 20 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-212045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
345 PM EST Mon Jan 20 2020 /245 PM CST Mon Jan 20 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-212045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
345 PM EST Mon Jan 20 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:50 PM ESTSmall Craft AdvisoryIWX24 hr

Nearby

River Flood Warnings in Michigan, 2020River Flood Warnings in Indiana, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.